Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 243, NWS Des Moines, IA

September 27, 2019Appanoose County, Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 27, 2019, 8:10 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2019, 8:10 PM CDT (01:10 UTC)
Expired
Sep 27, 2019, 8:45 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS53 KDMX 280110
SVRDMX
IAC007-051-280145-
/O.NEW.KDMX.SV.W.0243.190928T0110Z-190928T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
810 PM CDT Fri Sep 27 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Davis County in southeastern Iowa...
  Southeastern Appanoose County in south central Iowa...

* Until 845 PM CDT.

* At 809 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles south of Ottumwa to near Bloomfield to 6
  miles northwest of Lancaster, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomfield, Moulton, Pulaski, Drakesville, Floris, Bloomfield
  Municipal Airport and Lake Wapello State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4090 9250 4090 9218 4060 9218 4059 9278
TIME...MOT...LOC 0109Z 275DEG 36KT 4087 9236 4072 9245 4060 9260 

HAIL...1.00IN
WIND...60MPH
 
$$

Podrazik
3 follow-up statements
316 
WWUS53 KDMX 280122
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
822 PM CDT Fri Sep 27 2019

IAC007-280132-
/O.CAN.KDMX.SV.W.0243.000000T0000Z-190928T0145Z/
Appanoose IA-
822 PM CDT Fri Sep 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPANOOSE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Iowa.

LAT...LON 4074 9264 4076 9262 4090 9230 4090 9218
      4060 9218 4059 9264
TIME...MOT...LOC 0122Z 274DEG 20KT 4089 9217 4077 9225 4069 9244 4062
9250

$$

IAC051-280145-
/O.CON.KDMX.SV.W.0243.000000T0000Z-190928T0145Z/
Davis IA-
822 PM CDT Fri Sep 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR DAVIS COUNTY...

At 822 PM CDT, severe thunderstorms were located along a line
extending from near Douds to 8 miles northwest of Milton to near
Bloomfield to 6 miles north of Lancaster, moving east at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bloomfield, Pulaski, Drakesville, Floris and Bloomfield Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4074 9264 4076 9262 4090 9230 4090 9218
      4060 9218 4059 9264
TIME...MOT...LOC 0122Z 274DEG 20KT 4089 9217 4077 9225 4069 9244 4062
9250

HAIL...0.88IN
WIND...60MPH
 
$$

Podrazik
277 
WWUS53 KDMX 280133
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
833 PM CDT Fri Sep 27 2019

IAC051-280145-
/O.CON.KDMX.SV.W.0243.000000T0000Z-190928T0145Z/
Davis IA-
833 PM CDT Fri Sep 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN DAVIS COUNTY...

At 833 PM CDT, a severe thunderstorm was located 7 miles west of
Milton, or 9 miles southeast of Bloomfield, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4059 9251 4075 9234 4078 9218 4060 9218
TIME...MOT...LOC 0133Z 270DEG 45KT 4064 9231 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
823 
WWUS53 KDMX 280143
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
843 PM CDT Fri Sep 27 2019

IAC051-280153-
/O.EXP.KDMX.SV.W.0243.000000T0000Z-190928T0145Z/
Davis IA-
843 PM CDT Fri Sep 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIS COUNTY WILL
EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Iowa.

LAT...LON 4059 9251 4075 9234 4078 9218 4060 9218
TIME...MOT...LOC 0143Z 275DEG 36KT 4063 9218 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:29 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 27, 3:29 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Fri Sep 27 2019

.DISCUSSION.../Tonight through Friday/
Issued at 328 PM CDT Fri Sep 27 2019

Surface boundary has arrived in central Iowa and is currently
situated near Vinton to Knoxville to Lamoni at 3 pm. The boundary
will continue to settle south and will be nearly out of the
forecast area by 00z this evening. The surface boundary is
relatively shallow and only around 2 kft deep with the 850 mb
boundary lagging more into central Iowa through early to mid
evening. Strong instability has developed ahead of the surface
boundary with MLCAPE in excess of 2500 J/kg over southeast Iowa.
This instability will remain in the forecast area ahead of the
boundary through 23z. A few strong storms may develop prior to the
surface based instability exiting the area and will have the
threat for large hail and possibly a tornado or two given the good
low level turning and shear. Elevated storms on the cool side of
the surface boundary are expected ahead of the 850 front with
overrunning of moisture and instability occurring. A few storms
with large hail are possible in this region as well. Rainfall
amount of one to two inches are possible over southern Iowa before
the precipitation ends late tonight.

The boundary will surge back north on Saturday with showers and
thunderstorms returning to the area from south to north
especially later in the afternoon and overnight. Locally heavy
rainfall will be possible Saturday night as PWAT values increase
to 1.75 inches and warm cloud depth increase to near 12 kft. PWATs
and warm cloud depths will continue to increase on Sunday and
will keep the locally heavy rain threat going for areas north of
the lifting warm front.

The warm sector will be over Iowa for much of Monday with high
temperatures well into the 80s. The cold front will begin
descending into northwest Iowa by late afternoon and will then
settle very slowly south through Iowa Monday night through Tuesday
night. Severe weather will be possible especially near the
boundary late Monday in conjunction of when the greatest
instability is in place. The greatest threat through this period
will be heavy rainfall. PWAT values over 2 inches and warm cloud
depths over 13.5 kft are will be conducive to very efficient
rainfall producing storms. Training of storms is also likely with
storm motions parallel to the surface boundary. A band of very
heavy rainfall will be possible with the greatest threat currently
projected over the northern half of the state. Will continue to
monitor this period for the heavy rain threat and better define
the threat area.

Much cooler air will filter into Iowa as the boundary drops south
through the state.  Some raw model temperatures for Wednesday only
have high temperatures in the 40s over portions of northern Iowa. A
large Canadian high pressure will arrive and encompass much of the
Upper Midwest and into Ontario by Thursday and Friday. This system
will bring cool fall like weather to the state.  Overnight
temperatures Thursday night in particular will be interesting as
overnight lows in the 30s may be possible over the north if good
radiational cooling conditions do occur. Some upper level warm
advection may already be occurring Thursday night though as the
high pressure begin to shift east therefore mid level clouds may
be arriving and shut down the radiational cooling.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1227 PM CDT Fri Sep 27 2019

Boundary over northwest Iowa will settle southeast through the
state today. Areas of fog and drizzle possible immediately ahead
of the boundary along with MVFR to local IFR cigs. Thunderstorms
are possible mid afternoon into the evening over southeast Iowa
mainly impacting KOTM though a few storms are possible early near
KDSM/KALO. A break in the precipitation is expected late tonight
into Saturday morning over the south. The wind will become
northerly with fropa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Sep 27, 7:29 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
729 PM CDT Fri Sep 27 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-081-
082-092-093-290030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Adams-Union-Taylor-Ringgold-
729 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non-severe thunderstorms are expected Saturday night into Sunday.

Showers and thunderstorms are possible Sunday evening. There is a
marginal risk for some of these storms to become strong or severe.

Periodic storms are forecast late Monday night through Thursday.
The severe threat remains low at this time. Widespread moderate to
heavy rain is anticipated and may lead to area river flooding and
potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ061-062-074-075-083>086-094>097-290030-
Jasper-Poweshiek-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-
Decatur-Wayne-Appanoose-Davis-
729 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible over central to
southeast Iowa this evening. Hail and damaging winds are the main
threat but an isolated tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non-severe thunderstorms are expected Saturday night into Sunday.

Showers and thunderstorms are possible Sunday evening. There is a
marginal risk for some of these storms to become strong or severe.

Periodic storms are forecast late Monday night through Thursday.
The severe threat remains low at this time. Widespread moderate to
heavy rain is anticipated and may lead to area river flooding and
potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed at this time. However, rainfall reports
are encouraged and much appreciated.

Kotenberg

In the hours before

Special weather statement, Sep 27, 3:16 PM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
316 PM CDT Fri Sep 27 2019

IAZ036-037-048-049-272045-
Hamilton IA-Story IA-Hardin IA-Marshall IA-
316 PM CDT Fri Sep 27 2019

...Strong Storms Developing in Central Iowa...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roland, or 13 miles north of Nevada, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eldora, Roland, Hubbard, Zearing, Radcliffe, Union, McCallsburg,
Steamboat Rock, New Providence, Whitten, Garden City, Pine Lake State
Park, Eldora Municipal Airport and Drake Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 9352 4225 9357 4249 9303 4247 9303
      4247 9301 4220 9300
TIME...MOT...LOC 2016Z 239DEG 38KT 4221 9343

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:11 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wayne49 min
Sep 27, 7:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne48 min
Sep 27, 9:50 PM CDTSpecial Weather StatementDMXWayne40 min
Sep 27, 10:17 PM CDTSpecial Weather StatementDMXDavis28 min
Sep 27, 10:35 PM CDTSpecial Weather StatementDMXAppanoose40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.